The use of acetylcysteine after paracetamol poisoning is of known therapeutic benefit; acetylcysteine is an anticoagulant (ie. It increases blood-clotting time) which is associated with a decrease in the prothrombin ratio, a protein involved in blood clotting.
Lars Schmidt from Rigshospitalet University, Copenhagen, and colleagues retrospectively assessed the prothrombin index before and during acetylcysteine treatment in 87 patients with moderate paracetamol poisoning. The prothrombin index decreased by around a third after the initiation of acetylcysteine treatment.
Lars Schmidt comments: "In the management of acute paracetamol poisoning, a fall in coagulation activity is generally thought to be a result of decreased synthesis of clotting factors, which is associated with the development of liver failure. Since the indications for starting acetylcysteine treatment are broad, many patients receive treatment without ever developing signs of hepatocellular injury. Our results show that the decrease in prothrombin index values caused by acetylcysteine can be large and, consequently, could be misinterpreted as a sign of liver failure. Even though the prothrombin index provides useful prognostic information, management decisions should not solely be based on measurement of this value."
In an accompanying Commentary (p 1115), Stanislas Pol and Pascal Lebray from Hpital Necker, Paris, France, conclude: "Physicians have to know that in patients with paracetamol poisoning without liver toxicity an isolated decrease in the prothrombin index may only reflect the interaction between [blood] clotting factors and NAC n-acetylcysteine], and should not be misinterpreted as a predictive factor
Contact: Richard Lane